Arkansas, 2015

Flash Flooding in Arkansas, May 24, 2015

May 24, 2015 · NWS TSA · 6 events in 4 counties and zones

A slow-moving upper level trough of low pressure moved from the Rockies into the Plains on the 23rd and 24th. Very moist and slightly unstable air was in place across the Southern Plains ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving upper level trough of low pressure moved from the Rockies into the Plains on the 23rd and 24th. Very moist and slightly unstable air was in place across the Southern Plains ahead of this system. Several rounds of thunderstorms developed and moved across northwestern Arkansas during this period, resulting in widespread heavy rainfall. During the afternoon of the 24th, this heavy rainfall was ample enough to result in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 11:58 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 24, 11:58 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
1258 PM CDT SUN MAY 24 2015

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

AN UPPER STORM SYSTEM OVER THE CENTRAL U.S.WILL CONTINUE TO SPREAD
SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION. VFR FLIGHT
CEILING CONDITIONS WILL BE SEEN WITH AREAS OF MVFR WITH RAIN AND
STORMS THIS AFTERNOON TO TONIGHT. THE MAIN AREA OF CONVECTION WILL
MOVE INTO THE AREA FROM THE SOUTH AND LIFT NORTHWARD. ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON TO EVENING.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE RAIN. TONIGHT THE STORMS
WILL GRADUALLY MOVE EAST. OVERALL VFR CEILINGS WITH AREAS OF MVFR
IN SPOTS. WINDS WILL BE S TO SW AT 5 TO 15 MPH WITH ISOLATED GUSTS
TO 20 MPH.
&&

.PREV DISCUSSION... /ISSUED 1059 AM CDT SUN MAY 24 2015/

..UPDATE...

DISCUSSION...
CURRENT FORECAST ON TRACK...WITH RAIN REDEVELOPING THIS AFTERNOON.
ONCE AGAIN...FLOOD POTENTIAL REMAINS VERY HIGH...WITH ADDITIONAL
RAINFALL ONLY WORSENING CURRENT CONDITIONS.

PREV DISCUSSION... /ISSUED 433 AM CDT SUN MAY 24 2015/

DISCUSSION...
DIFFICULT TO OVERSTATE ADDITIONAL FLOOD POTENTIAL.

FLOOD OF THE DECADE...AT LEAST FOR MUCH OF EASTERN
OKLAHOMA CONTINUES TODAY. 2-4 INCH AMOUNTS ALREADY
COMMON...WITH SOME LOCAL AMOUNTS IN EXCESS OF FIVE
INCHES TULSA OKMULGEE CREEK COUNTIES.

ANOTHER..1.5 TO 2 INCHES COMMON TODAY INTO TONIGHT
EASTERN OK AND NORTHWEST ARKANSAS.  SOME LOCATIONS
COULD REACH  FIVE INCHES  ONCE AGAIN  GIVEN REPEAT
THUNDERSTORM POTENTIAL.

REGIONAL COMPOSITE RADAR SHOWS TWIN MCVS IN TEXAS
AT THIS TIME.  STRONGER..MORE NORTHWEST MCV SOUTH
OF BRYAN COUNTY OK SPINNING NORTH-NORTHEAST. THIS
MOVEMENT COUPLED WITH 1.7-1.9 PWA ENSURES ANOTHER
ROUND OF HEAVY PRECIP  AND  WILL PUSH PRECIP BACK
TO THE NORTHWEST FOR A TIME TODAY.

DIFFICULT TO OVERSTATE ADDITIONAL FLOOD POTENTIAL.

RAIN WILL WIND DOWN TONIGHT..WHILE MANY MAIN STEM
RIVERS OVERFLOW.

UNFORTUNATELY. NEXT WAVE  ARRIVES LATE MONDAY AND
MONDAY NIGHT.  BULK OF PRECIPITATION SOUTHEAST OK
AND WEST CENTRAL / NORTHWEST ARKANSAS. MORE FLOOD
POTENTIAL THERE.

WET PATTERN PREVAILS THROUGH NEXT WEEKEND.
GWILEY

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  63  81  61 / 100  30  40  60
FSM   75  66  81  65 / 100  70  40 100
MLC   72  67  78  62 / 100  30  60  80
BVO   70  59  81  60 / 100  40  30  40
FYV   71  63  78  61 / 100  70  30 100
BYV   72  63  78  62 / 100  80  30  80
MKO   72  64  78  62 / 100  50  40  90
MIO   72  62  79  62 / 100  60  20  50
F10   70  63  78  61 / 100  30  30  70
HHW   73  67  78  66 / 100  40  80  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

LZK/59
Hazardous weather outlook, May 24, 12:00 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE TULSA OK
UPDATED BY NWS LITTLE ROCK AR
100 PM CDT SUN MAY 24 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SUN MAY 24 2015

...LIFE-THREATENING FLASH FLOODING TO CONTINUE TODAY AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

HEAVY RAINFALL.
	RISK...SIGNIFICANT.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

DISCUSSION...
SIGNIFICANT FLASH FLOODING IS ONGOING ACROSS MUCH OF EASTERN
OKLAHOMA TODAY. 3 TO 6 INCHES OF RAIN FELL OVERNIGHT AND TODAY 1 TO
2 ADDITIONAL INCHES HAVE FALLEN...ESPECIALLY OVER EASTERN OKLAHOMA.
DANGEROUS AND POTENTIALLY LIFE THREATENING FLASH FLOODING WILL
CONTINUE TODAY AS ADDITIONAL ROUNDS OF THUNDERSTORMS SPREAD INTO THE
AREA. CONDITIONS REMAIN SUPPORTIVE FOR RAPID ONSET OF FLASH FLOODING
AND QUICK ACTION SHOULD BE TAKEN WHEN FLOOD WARNINGS ARE ISSUED. A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THROUGH TONIGHT.

IN ADDITION...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...INCLUDING A LIMITED
TORNADO THREAT.  THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL
BEGIN TO DIMINISH TONIGHT...HOWEVER EXTENSIVE AREAL AND MAIN STEM
RIVER FLOODING WILL LIKELY CONTINUE INTO MONDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM AND HEAVY RAIN POTENTIAL.
TUESDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL WILL REMAIN IN THE
FORECAST ALMOST EVERYDAY...AND SOME POTENTIAL FOR CONTINUED HEAVY
RAIN AT TIMES.

EXTENDED DISCUSSION...
THE HEAVY RAINFALL WILL BEGIN TO TAPER OFF EARLY MONDAY...HOWEVER A
LARGE COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL TEXAS
AND TRACK INTO FAR SOUTHEAST OKLAHOMA AND PORTIONS OF WESTERN
ARKANSAS MONDAY EVENING INTO THE OVERNIGHT HOURS. THIS WILL QUICKLY
WORSEN ANY ONGOING FLOOD PROBLEMS.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST FOR MUCH OF THE UPCOMING
WEEK...HOWEVER THE COVERAGE AND INTENSITY OF EXPECTED RAINFALL
AMOUNTS WILL BE FURTHER REFINED IN LATER FORECASTS. ANY ADDITIONAL
RAINFALL THIS UPCOMING WEEK WILL AGGRAVATE ANY ONGOING LARGE STEM
RIVER FLOODING.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
RESPONSE TO FLOODING...SOME SIGNIFICANT...SHOULD BE EXPECTED TODAY
AND TONIGHT...ESPECIALLY FOR AREAS NEAR LARGER RIVER BASINS. LIFE
THREATENING FLASH FLOODING WILL BE LIKELY WITHIN THE HEAVIER
RAINFALL AXIS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

59

In the hours before

Special weather statement, May 24, 9:10 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
1010 AM CDT SUN MAY 24 2015

ARZ001-002-010-011-019-020-241555-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON
AR-
1010 AM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON...MADISON...
NORTHERN FRANKLIN...NORTHEASTERN CRAWFORD...SOUTHERN CARROLL AND
SOUTHEASTERN BENTON COUNTIES UNTIL 1100 AM CDT...

AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF OZARK...MOVING NORTH AT 45
MPH.

SMALL HAIL FOR PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  OZARK...              MULBERRY...           HUNTSVILLE...
  ELKINS...             GOSHEN...             WYOLA...
  WYMAN...              WITTER...             WHITENER...
  WESLEY...             WAREAGLE...           TUTTLE...
  THORNEY...            THOMPSONS...          SULPHUR CITY...
  ST. PAUL...           SONORA...
  SHORES LAKE CAMPGROUND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN! A FLASH WARNING IS IN EFFECT FOR
THE AREA.

LAT...LON 3541 9386 3547 9409 3628 9406 3623 9345
TIME...MOT...LOC 1508Z 202DEG 39KT 3559 9391

59
Special weather statement, May 24, 12:45 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
145 PM CDT SUN MAY 24 2015

ARZ002-011-241930-
CARROLL AR-MADISON AR-
145 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON AND EASTERN
CARROLL COUNTIES UNTIL 230 PM CDT...

AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11
MILES SOUTH OF BERRYVILLE TO 9 MILES EAST OF HUNTSVILLE TO 12 MILES
SOUTHWEST OF UPPER BUFFALO WILDERNESS AREA...AND MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  GREEN FOREST...       BERRYVILLE...         OAK GROVE...
  YOCUM...              WEATHERS...           VENUS...
  URBANETTE...          RULE...               RUDD...
  ROCKHOUSE...          REYNOLDS...           PURDY...
  PLEASANT VALLEY...    PETTIGREW...          OSAGE...
  METALTON...           MARBLE...             LOY...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3612 9347 3609 9347 3608 9344 3597 9345
      3576 9368 3577 9371 3602 9364 3625 9375
      3651 9346 3650 9330 3635 9329 3612 9329
TIME...MOT...LOC 1845Z 222DEG 26KT 3623 9363 3610 9357
          3587 9363

LZK/58
Special weather statement, May 24, 1:02 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
202 PM CDT SUN MAY 24 2015

ARZ011-241930-
MADISON AR-
202 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     WESTERN MADISON

AT 202 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTH OF WESLEY TO 5 MILES SOUTHEAST OF SAINT
PAUL...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...HARMONY...GEORGETOWN...
HUNTSVILLE...SAINT PAUL...AURORA...WESLEY...BRASHEARS...WITTER...
JAPTON AND WITHROW SPRINGS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3577 9370 3577 9376 3597 9395 3602 9395
      3625 9375 3602 9364
TIME...MOT...LOC 1902Z 217DEG 31KT 3599 9391 3577 9371

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Sebastian

When
May 24, 1:04 PM CST to 8:00 PM CST
Where
Sebastian County, Lavaca to 0.49 mi NNW of Lavaca
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.330, -94.180

Adams Street in Lavaca was flooded.

Flash Flood, Franklin

When
May 24, 1:11 PM CST to 8:00 PM CST
Where
Franklin County, 3.13 mi WSW of Toney to 3.55 mi WSW of Toney
Cause
Heavy Rain
Reported by
Public
Coordinates
35.500, -94.020

The highway was flooded near Silver Bridge.

Flash Flood, Washington

When
May 24, 1:30 PM CST to 8:00 PM CST
Where
Washington County, 0.79 mi NW of West Fork to 0.77 mi NNW of West Fork
Cause
Heavy Rain
Reported by
Public
Coordinates
35.939, -94.188

Dye Creek Road was flooded.

Flash Flood, Sebastian

When
May 24, 2:41 PM CST to 8:00 PM CST
Where
Sebastian County, Greenwood to 1.12 mi S of Greenwood
Cause
Heavy Rain
Reported by
Public
Coordinates
35.220, -94.270

A farm in Greenwood was severely flooded.

Flash Flood, Benton

When
May 24, 3:46 PM CST to 8:00 PM CST
Where
Benton County, 1.44 mi ENE of Bentonville to 2.44 mi E of Bentonville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.380, -94.197

Memorial Park in Bentonville was flooded.

Flash Flood, Sebastian

When
May 24, 4:06 PM CST to 8:00 PM CST
Where
Sebastian County, Lavaca to 0.49 mi ESE of Lavaca
Cause
Heavy Rain
Reported by
Public
Coordinates
35.330, -94.180

The Lavaca City Park was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578582, 578583, 578584, 578585, 578586, 578587.